Alert archive / South Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Wilmington, NC

August 12, 2017Horry County, Marion County, South Carolina

NWS Wilmington, NC issued this special weather statement at Aug 12, 2017, 4:13 AM EDT for Horry County, Marion County, South Carolina. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 4:13 AM EDT (08:13 UTC)
Expired
Aug 12, 2017, 5:30 AM EDT
In force
77 min
Issued by
NWS Wilmington, NC

Counties Horry County, SC, Marion County, SC

The radar

The Wilmington radar (KLTX), 86 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS82 KILM 120813
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
413 AM EDT SAT AUG 12 2017
 
SCZ024-032-033-039-053-055-120930-
Inland Horry SC-Marion SC-Williamsburg SC-Florence SC-Dillon SC-
Inland Georgetown SC-
413 AM EDT SAT AUG 12 2017

...SPECIAL WEATHER STATEMENT...

At 410 AM EDT, Doppler radar was tracking a line of thunderstorms 
from just south of Pamplico, SC to just west of Oatland, SC. 
Movement was northeast at 20 mph.

These storms are producing very heavy rain with amounts of 0.5 to 
1.0 inch of rain per hour. Also, frequent lightning is accompanying 
these storms. 

Locations impacted include...
Conway, Marion, Mullins, Red Hill, Horry, Loris, Johnsonville, Lake
View, Hemingway, Hickory Grove, Rhems, Oatland, Nesmith, Rains,
Morrisville, Galivants Ferry, Yauhannah, Coastal Carolina University,
Kemper and Allsbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds, 
cloud to ground lightning, and localized flooding. It is recommended 
that you remain indoors until the storms pass.


&&

LAT...LON 3334 7949 3382 7963 3449 7930 3401 7873
TIME...MOT...LOC 0806Z 214DEG 17KT 3389 7951 3350 7949 

$$

HAWKINS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:03 AM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 12, 3:03 AM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
303 AM EDT Sat Aug 12 2017

.SYNOPSIS...
A weak area of low pressure will move north along the Carolina coast
today, bringing numerous to widespread showers and
thunderstorms and possible flooding. A cold front will approach
the area early next week and then meander, keeping the weather
unsettled for much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Saturday...A wave of low pressure moving up the
Carolina coast will bring showers and thunderstorms into the eastern
Carolinas through today. Shortwave energy rotating around the broad
mid to upper trough extending down into the Carolinas from the
north, will help enhance this activity. A deep SW flow of moisture
will continue to feed across the area from the south with pcp water
values up over 2 inches. This moisture is being channeled between
Bermuda High to the east and high pressure building down from the
upper midwest behind a cold front. GFS/NAM shows pcp water values
maxing out around 2.4 inches right along the NC coast through this
morning. The front will make it into the western Carolinas by
tonight and although it will not make it into the local area, it
should help to veer winds around from S/SE around to a more SW
direction. This may help to nudge the deepest moisture a little
farther off shore overnight tonight, but overall expect a channel of
moisture to continue to feed directly up across the Carolinas
through the period in deep S-SW winds.

The greatest shower activity was aligned up from the SC near
Charleston up through Georgetown and Williamsburg counties and
continuing north up the I-95 corridor very early this morning.
The HRRR high res model shows this main area of convection
shifting east toward the Cape Fear coast by late morning into
early this afternoon with other showers developing behind it.
Overall expect plenty of clouds, shwrs and thunderstorms through
the period with periods of heavy rain. Luckily the low to mid
level flow will pick up to keep showers moving at a decent clip
which should help with flooding concerns, but the grounds in
many places, especially closer to the coast remain quite
saturated with not much sun to dry them out.

The very warm and humid southerly flow in combination with
plenty of clouds will keep overnight lows above normal and
daytime highs just below normal...into the mid 80s most places.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...Forecast reasoning continues to show a
very wet pattern as a large scale trough dominates the eastern
United States. The models continue to show precipitable water
values above 2" throughout the period. In the upper levels both
the NAM and GFS indicated slightly drier air aloft on Sunday but
returns Monday through Tuesday. Weak synoptic scale forcing
appears to be the best on Monday and mesoscale diabatic forcing
appears each day to produce convection each day. So expect a 40
to 50% chance of convection on Sunday and slightly higher on
Monday.

High temperatures on Sunday are expected to reach the upper 80s to
near 90 inland mid 80s at the beaches. A few degrees cooler on
Monday with an increased chances of afternoon convection. Lows each
night in the middle 70s inland and upper 70s at the beaches.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 330 PM Friday...Expect unsettled weather to continue
through most of the extended period as a cold front gradually
pushes across the Carolinas early in the week, and stalls just
south of the area.

With a ridge well east of the area across the Atlantic, a developing
trough across the Great Lakes will gradually push into the Ohio
Valley through early in week. Guidance suggests a cold front
will stall just west-northwest of the area on Tuesday, before
pushing through early Wednesday morning. During this time, ample
moisture will be in place across the forecast area as PW values
are forecast to remain over 2 inches through Wednesday evening.
As a result, expect increased cloud cover and convection
chances through midweek. Once the cold front pushes
southeastward through the area, the boundary will stall just
south as high pressure builds in. Though a minor lull in
activity is possible on Thursday as drier air attempts to
infiltrate in, PW values will remain around 1.8 inches. This
along with the afternoon sea breeze, residual boundaries, and
the main boundary just south of the forecast area, have kept
POPs in through the end of the week, though lower than the
beginning of the period.

Cloud cover will play a role in the temperature forecast earlier in
the week, but for now, have kept with mid to upper 80's through the
extended period and overnight lows in the lower 70's. An overall
warming trend is possible towards the end of the week.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 06Z...Low pressure and its associated deep moisture will
work its way north from the coastal waters off the SC coast moving
on shore into the eastern Carolinas through today. This will
bring numerous to widespread showers and thunderstorms with
heavy rain to the area. The feed of moisture was reaching into
FLO and LBT by 06z and will continue to affect inland and then
coastal terminals with MVFR and occasional IFR ceilings and
vsbys possible through the day in showers and thunderstorms.
There could be prolonged periods of flight restrictions for all
the terminals today.

Extended Outlook...There is a chance of MVFR/IFR ceilings and
visibility in showers and thunderstorms Sun with probabilities
increasing Mon through Wed.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Saturday...S-SE winds early this morning around 10
to 15 kts will veer slightly through the day into this evening
to the S-SW increasing to around 15 kts with some higher gusts.
This southerly push will increase seas from 3 to 4 ft up to 4 to
5 ft later today into tonight with a decrease heading into Sun. Winds
and seas will be higher in showers and storms. Showers and
thunderstorms will continue to move up over the waters from the
south reducing visibilities at times in heavy rain.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...A front will stall inland over the
Carolinas and this will keep the winds southwest to west around
10 to 15 knots through the period. The latest run of the near
shore wave model coupled with the wave watch III indicates seas
will range between 2 and 4 feet through this period.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 330 PM Friday...Southwest flow will persist across the
waters ahead of an approaching cold front from the west-
northwest. Expect this front to push across the waters late
Tuesday overnight into Wednesday morning, where it will likely
stall just south of the waters. Seas will increase to 4 ft in
the outer waters on Tuesday. Southwest winds around 10 kts will
increase to 10 to 15 kts on Tuesday as the gradient begins to
tighten with the approaching front.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Beach Hazards Statement from 8 AM EDT this morning through
     this evening for NCZ106-108.
MARINE...None.

&&

NEAR TERM...RGZ
SHORT TERM...DRH
LONG TERM...SGL
AVIATION...RGZ
Hazardous weather outlook, Aug 12, 4:13 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
413 AM EDT Sat Aug 12 2017

NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-053>056-
130815-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Horry-Coastal Horry-
Inland Georgetown-Coastal Georgetown-
413 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Showers will have the potential for significant ponding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous to widespread showers and thunderstorms with torrential
rain may produce flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-130815-
Coastal Pender-Coastal New Hanover-
413 AM EDT Sat Aug 12 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Showers will have the potential for significant ponding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous to widespread showers and thunderstorms with torrential
rain may produce flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-130815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
413 AM EDT Sat Aug 12 2017

...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 1 PM EDT THIS
AFTERNOON THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Exercise Caution.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms will result in poor marine conditions at
times as visibility will be reduced.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-130815-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
413 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Marine conditions may be near precautionary thresholds into this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms will result in poor marine conditions at
times as visibility will be reduced.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 4:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
413 AM EDT SAT AUG 12 2017

SCZ024-032-033-039-053-055-120930-
Inland Horry SC-Marion SC-Williamsburg SC-Florence SC-Dillon SC-
Inland Georgetown SC-
413 AM EDT SAT AUG 12 2017

...SPECIAL WEATHER STATEMENT...

At 410 AM EDT, Doppler radar was tracking a line of thunderstorms
from just south of Pamplico, SC to just west of Oatland, SC.
Movement was northeast at 20 mph.

These storms are producing very heavy rain with amounts of 0.5 to
1.0 inch of rain per hour. Also, frequent lightning is accompanying
these storms.

Locations impacted include...
Conway, Marion, Mullins, Red Hill, Horry, Loris, Johnsonville, Lake
View, Hemingway, Hickory Grove, Rhems, Oatland, Nesmith, Rains,
Morrisville, Galivants Ferry, Yauhannah, Coastal Carolina University,
Kemper and Allsbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
cloud to ground lightning, and localized flooding. It is recommended
that you remain indoors until the storms pass.

&&

LAT...LON 3334 7949 3382 7963 3449 7930 3401 7873
TIME...MOT...LOC 0806Z 214DEG 17KT 3389 7951 3350 7949

HAWKINS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:19 PM EDTSpecial Weather StatementILMColumbus56 min

Nearby

Special Weather Statements in South Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.